California, 2003

Flash Flood in California, August 20, 2003

August 20, 2003 · NWS SGX · 1 event in 1 county or zone

Over three inches of rain in less than an hour flooded 19 businesses and 125 homes in Yucca Valley. Twenty-one swift water rescues were performed on people trapped in their vehicles by flood waters.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
18
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Over three inches of rain in less than an hour flooded 19 businesses and 125 homes in Yucca Valley. Twenty-one swift water rescues were performed on people trapped in their vehicles by flood waters. The town of Phelan received 1.57 inches of rain in two hours which filled the El Mirage dry lake bed

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 20, 1:30 PM PST, 30 minutes earlier.

Area forecast discussion, Aug 20, 1:30 PM PST, 30 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
230 PM PDT WED AUG 20 2003

.SYNOPSIS...MONSOONAL MOISTURE WILL BRING THUNDERSTORMS TO THE
MOUNTAINS AND DESERTS THROUGH FRIDAY...MAINLY DURING THE AFTERNOON
AND EARLY EVENING...AND DECREASE OVER THE WEEKEND. OTHERWISE...SKIES
WILL BE PARTLY CLOUDY AT TIMES WITH ONLY PATCHY LOW CLOUDS AT THE
COAST. TEMPERATURES WILL BE SEASONAL WITH SOME DECREASE IN HUMIDITY
OVER THE WEEKEND. THE CHANCE OF MOUNTAIN THUNDERSTORMS WILL CONTINUE
NEXT WEEK.

.DISCUSSION...CONVECTION STARTED UP IN THE LATE MORNING AS EXPECTED
AND FLOODING TSTORMS ARE ALL OVER THE MTNS AND DESERTS. WARNINGS AND
WATCHES WILL DETAIL THOSE AREAS. A VERY MOIST AND UNSTABLE
ENVIRONMENT WILL KEEP SOME TSTORMS GOING INTO THIS EVE. THE TSTORMS
SHOULD END OVERNIGHT AS THE DYNAMICS MOVE OUT AND THE SUN GOES DOWN.
MOISTURE DECREASES SLOWLY THU THROUGH FRI SO TSTORMS WILL NOT BE SO
WIDESPREAD...BUT STILL POSSIBLE IN MTNS AND ADJACENT DESERTS.
COASTAL CLOUDS WILL BE MINIMAL AT BEST...BUT THE CLOUD DECK IS NOT
DISRUPTED YET BY THESE OTHER FORCES...SO WILL KEEP THEM IN THE
COASTAL AREAS. THE MOISTURE REACHES ITS MINIMUM OVER THE WEEKEND AS
THE UPPER HIGH MOVES EASTWARD AND FLOW TURNS SOUTHWEST. THEN
INCREASES AGAIN MON AND BEYOND AS THE UPPER HIGH BUILDS WESTWARD
AGAIN. SOME MENTION OF MTN TSTORMS WILL BE IN THE EXTENDED FORECAST.
TEMPS WILL NOT CHANGE MUCH.

SAN...FLASH FLOOD WATCH AND WARNING...SEE LAXFLSSGX.
Hazardous weather outlook, Aug 20, 5:00 AM PST, 9 hours before
FLUS46 KSGX 181011
HWOSGX
CAZ042-043-048-050-055>058-060>062-211300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT WED AUG 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS FOR
THIS AFTERNOON AND EVENING.

SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS EACH
AFTERNOON AND EVENING. COVERAGE WILL BE LEAST OVER THE WEEKEND.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Bernardino

When
August 20, 2:00 PM PST to 4:00 PM PST
Where
San Bernardino County, Yucca Vly
Injuries
18 direct, 0 indirect
Property damage
$500,000
Reported by
NEWSPAPER
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369426.